Eur Rev Med Pharmacol Sci 2022; 26 (16): 5706-5709

DOI: 10.26355/eurrev_202208_29505

A case of linezolid-induced SIADH in elderly and a review of the literature

Q.-W. Dong, L. Tang, D.-D. Ge, T.-Y. Zhou, Y.-C. Zhao, C.-H. Ma, P. Sun

Department of Orthopedics, Department of Endocrinology, the First Affiliated Hospital of Guangdong Pharmaceutical University, Guangzhou, China. sing_ping928@gdpu.edu.cn


INTRODUCTION: Linezolid is a synthetic oxazolidinone antimicrobial drug with a broad spectrum and a unique mechanism of inhibiting resistant pathogenic strains, and it was approved by the Food and Drug Administration (FDA) in April 2000. Several different systemic side effects were reported after the use of this medication. In this article, we report a case in which a syndrome of inappropriate antidiuretic hormone (SIADH) was developed after linezolid treatment was started.

CASE PRESENTATION: We present the case of a 79-year-old woman who developed severe hyponatremia during linezolid treatment (0.6 g i.v. q12 h) after undergoing hemiarthroplasty for left femoral neck fracture. The patient’s baseline serum sodium upon admission (138 mmol/L) decreased to 118 mmol/L, urine sodium was 102 mmol/L, plasma osmolality was 248 mOsm/kg and urine osmolarity was 310 mOsm/kg at day 4, thus a diagnosis of SIADH was made. The patient was not taking any other medication known to cause SIADH, and she did not present a comorbidity that could explain her condition. Her serum sodium increased to 135 and 137 mmol/L, respectively, 11 and 12 days after cessation of linezolid, strongly suggesting that SIADH was the cause in this case.

CONCLUSIONS: This is the fourth case of linezolid-induced SIADH. A thorough workup was essential for the diagnosis to correctly differentiate between SIADH and other causes of hyponatremia, which helped us properly conducting follow-up treatments. SIADH is a rare but serious side effect of linezolid, and practicing physicians should be aware of this complication. It is necessary to periodically monitor the serum sodium.

Free PDF Download

To cite this article

Q.-W. Dong, L. Tang, D.-D. Ge, T.-Y. Zhou, Y.-C. Zhao, C.-H. Ma, P. Sun
A case of linezolid-induced SIADH in elderly and a review of the literature

Eur Rev Med Pharmacol Sci
Year: 2022
Vol. 26 - N. 16
Pages: 5706-5709
DOI: 10.26355/eurrev_202208_29505